Hail, Cumberland
- When
- August 1, 2:40 PM CST
- Where
- Cumberland County, Crossville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.950, -85.030
Nickel size hail reported in Crossville.
Scattered severe thunderstorms developed all across Middle Tennessee during the afternoon and evening hours. Numerous reports of wind damage and a few reports of large hail were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered severe thunderstorms developed all across Middle Tennessee during the afternoon and evening hours. Numerous reports of wind damage and a few reports of large hail were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT WED AUG 1 2012 .MESOSCALE UPDATE... VERY UNSTAB CONDS IN MID-TN W/LAPS CAPES UP TO 4KJ/KG. MOST UNSTAB AIR NEAR A FNTL BDRY NEAR THE TN-KY LINE. WITH APPROACH OF H5 S/W TROF FM THE NORTH...STORMS SHOULD BECOME MORE NUMEROUS NEAR THE TN-KY LINE....ESPECIALLY NORTH PLATEAU. WL MENTION LARGE HAIL AND DAMAGING WINDS POSSIBLE IN THIS AREA REST OF THE AFTN. KEPT ISO CNTL-SOUTH ATTM. && .PREV DISCUSSION... /ISSUED 1212 PM CDT WED AUG 1 2012/ UPDATE...FOR 18Z AVIATION DISCUSSION. AVIATION...18Z AVIATION DISCUSSION. AS A WEAK LOW LEVEL CONVERGENCE ZONE PERSISTS...ALONG WITH INFLUENCES OF DIURNAL HEATING BECOMING MORE PRONOUNCED...SOME SCT CU FIELDS POSSIBLE BNA/CKV THRU 02/02Z. DIURNAL DRIVEN OROGRAPHIC INFLUENCES SHOULD PROVIDE ENOUGH LIFT FOR SCT CU CSV THRU 02/02Z ALSO. HOWEVER...IF ANY SHWRS/TSTMS DEVELOP...WILL BE ISO AT BEST AND NOT ENOUGH COVERAGE POTENTIAL TO MENTION AT TAF LOCATIONS. SOME MVFR FOG POSSIBLE AFTER 02/08Z BNA/CKV AND 02/06Z CSV. DRY NWLY FLOW ALOFT/DIURNAL HEATING INFLUENCES NOT KICKING IN AFTER 02/18Z SHOULD RESULT IN SKC CONDITIONS THRU 02/18Z ALSO. PREV DISCUSSION.../ISSUED 616 AM CDT WED AUG 1 2012/ UPDATE...ADDED AVIATION SECTION FOR 12Z TAF'S. AVIATION...BNA/CKV/CSV...EXPECT SOME LIGHT FOG THIS MORNING, BUT SHOULD BE GONE BY 13Z AS THE BOUNDARY BEGINS TO HEAT UP. ONLY 10 POP'S ARE IN THE FORECAST TODAY, SO WON'T MENTION TS IN THE TAF'S AS PROBABILITIES ARE TOO LOW. LOOK FOR FOG TO DEVELOP AGAIN OVERNIGHT. PREV DISCUSSION.../ISSUED 405 AM CDT WED AUG 1 2012/ SHORT TERM...AN ISOLATED CLUSTER OF THUNDERSTORMS DEVELOPED OVER DAVIDSON COUNTY EARLIER IN THE NIGHT AND THEN MOVED SOUTHEAST INTO RUTHERFORD COUNTY AND DISSIPATED. NASHVILLE AIRPORT PICKED UP JUST OVER AN INCH OF RAIN. INTERESTINGLY, IF THAT DOWNPOUR HAD COME A FEW HOURS EARLIER, ON JULY 31ST, THE AIRPORT WOULD HAVE RECORDED IT'S WETTEST JULY ON RECORD. HOWEVER, SINCE IT FELL ON AUGUST FIRST, JULY'S RAIN AT THE AIRPORT WILL ENTER THE BOOKS AS THE 4TH WETTEST (WHICH IS STILL PRETTY DOGGONE WET!) AS OF 330 AM...ANOTHER ISOLATED THUNDERSTORM WAS DEVELOPING JUST SOUTHWEST OF WHITE HOUSE. A LOW LEVEL CONVERGENCE ZONE IS EXPECTED TO DEVELOP TODAY FROM SOUTHWEST KENTUCKY SOUTHEASTWARD TO NEAR BNA AND WILL SERVE AS A POTENTIAL FOCUS FOR ISOLATED CONVECTION THROUGHOUT THE DAY. ANY CONVECTION THAT FORMS WILL TRAIN GENERALLY SOUTHWARD. AS A RESULT, PLAN TO BROAD BRUSH OUR ENTIRE AREA WITH THE POSSIBILITY FOR ISOLATED THUNDER AND A 10% POP AREA-WIDE. BECAUSE OF THE POSSIBILITY OF ISOLATED STORMS AND CLOUDS, HAVE GONE CLOSER TO THE MAV MOS MAX TEMPS FOR TODAY. HOWEVER, BY TOMORROW, AS ATMOSPHERE DRIES OUT AND 90+% SUNSHINE OCCURS, WILL PROBABLY GO WITH A COMPROMISE BETWEEN THE MET AND MAV MOS VALUES, AND GO WITH A MAX OF 97 OR 98 AT BNA. STILL LOOKS LIKE AN UPPER LEVEL SHORTWAVE WILL LIKELY SET OFF AN MCS SOMEWHERE OVER SOUTHEASTERN MISSOURI BY LATE THURSDAY NIGHT, AND THEN PLOW EAST SOUTHEASTWARD ACROSS THE MID STATE DURING THE DAY ON FRIDAY. TIMING OF THIS FEATURE IS A BIT SUSPECT AND EVEN THOUGH GFS MAKES IT APPEAR THAT A LIKELY POP MIGHT BE WARRANTED AREA-WIDE, WILL JUST OPT FOR A LIKELY POP OVER WESTERN ZONES FOR NOW AND WAIT TO SEE IF NEXT SEVERAL RUNS ARE CONSISTENT BEFORE POSSIBLY SPREADING HIGHER POPS FURTHER EAST ON FRIDAY. ATMOSPHERE REMAINS QUITE MOIST ACROSS THE TENNESSEE VALLEY ON SATURDAY AND WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST. A COLD FRONT IS STILL EXPECTED TO PUSH INTO OUR REGION ON SUNDAY AND ENHANCE OUR THUNDERSTORM CHANCE ONCE AGAIN, BEFORE PUSHING EAST AND SOUTH OF THE MID STATE BY MONDAY. WITH PW'S EXPECTED TO BE AROUND 2 INCHES FRIDAY THROUGH SUNDAY, AND AT LEAST SEVERAL WAVES OF THUNDERSTORMS EXPECTED TO PASS THROUGH, IT'S POSSIBLE SOME SPOTS COULD PICK UP QUITE A BIT OF RAINFALL. TWO TO FOUR INCHES WOULDN'T BE OUT OF THE QUESTION IN SOME LOCALIZED SPOTS. THIS COULD FEASIBLY PRODUCE SOME PONDING AND LOCALIZED FLOOD PROBLEMS AGAIN AND WE'LL HAVE TO WATCH THINGS OVER THE NEXT FEW DAYS AND SEE IF THIS SCENARIO REMAINS IN PLAY. IN ADDITION TO THE HEAVY DOWNPOURS, EXPECT EACH WAVE OF THUNDERSTORMS TO BE ACCOMPANIED BY SUFFICIENT DYNAMICS TO ALLOW FOR AT LEAST ISOLATED SEVERE STORMS AND WET MICROBURSTS. LONG TERM...AFTER FRONTAL PASSAGE SUNDAY NIGHT, EXPECT THINGS TO DRY OUT FOR THE FIRST HALF OF NEXT WEEK. TEMPERATURES WILL REMAIN SEASONABLY WARM. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 507 AM CDT WED AUG 1 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-021030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 507 AM CDT WED AUG 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ROSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 132 PM CDT WED AUG 1 2012 TNZ010-011-033-034-011930- CLAY-FENTRESS-OVERTON-PICKETT- 132 PM CDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...OVERTON AND PICKETT COUNTIES... AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS MAINLY EAST OF CELINA...MOVING SOUTHEAST AT 25 MPH. SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40 TO 50 MPH...BRIEF HEAVY RAINFALL ARE EXPECTED WITH THESE STORMS. LAT...LON 3662 8506 3631 8482 3615 8518 3661 8553 31
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
218 PM CDT WED AUG 1 2012
TNZ034-011945-
FENTRESS-
218 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...
AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF JAMESTOWN...MOVING EAST AT 25
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...SMALL HAIL...WINDS 40
TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3636 8470 3637 8473 3635 8473 3633 8474
3632 8478 3640 8498 3655 8490 3649 8471
3643 8469 3641 8466 3640 8466
31SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT WED AUG 1 2012
TNZ010-011-032>034-066-012045-
CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT-PUTNAM-
255 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...CUMBERLAND...FENTRESS...
OVERTON...PICKETT AND PUTNAM COUNTIES...
AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF
LIVINGSTON...MOVING SOUTHEAST AT 15 MPH.
SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3636 8470 3637 8472 3634 8473 3633 8477
3629 8479 3629 8486 3624 8487 3621 8491
3616 8490 3610 8484 3600 8508 3631 8542
3662 8558 3662 8498 3645 8469 3642 8467
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT WED AUG 1 2012
TNZ008-012100-
SUMNER-
320 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY...
AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTLAND...OR 18 MILES NORTH OF GALLATIN...
MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3665 8632 3659 8621 3650 8622 3649 8624
3646 8624 3645 8626 3644 8627 3641 8643
3659 8660 3665 8655 3666 8651
ALSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 1 2012
TNZ066-012100-
CUMBERLAND-
328 PM CDT WED AUG 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FAIRFIELD GLADE...OR 8 MILES NORTHEAST OF
CROSSVILLE...MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...WINDS 40
TO 50 MPH....AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
LAT...LON 3582 8478 3581 8481 3577 8489 3575 8499
3602 8510 3613 8487 3610 8483 3610 8482
3608 8479 3606 8478 3599 8471 3591 8467
31SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 335 PM CDT WED AUG 1 2012 TNZ010-031>033-012115- CLAY-JACKSON-OVERTON-PUTNAM- 335 PM CDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON...OVERTON AND PUTNAM COUNTIES... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF CELINA...MOVING SOUTHEAST AT 15 MPH. SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3636 8520 3617 8550 3643 8568 3656 8552 AL
The Nashville radar (KOHX), 142 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
11 thunderstorm wind, 6 hail. Local standard time, as filed.
Nickel size hail reported in Crossville.
Trees were blown down in Lutts.
Emergency Manager estimated winds at 65 mph.
Several trees were blown down across the southwest part of Wayne County.
Several trees were blown down around the Indian Mound community. Highway 46 was blocked in several locations by fallen trees and power lines.
Multiple trees and power lines were blown down in Bordeaux.
Large tree branch blown down on Music Row.
Numerous trees blown down in Crieve Hall along Blackman Road.
Trees fell on two houses and power lines were blown down onto a road in Crieve Hall.
Numerous trees were blown down throughout Tullahoma.
Several trees were blown down in Normandy.
Several trees and power lines were blown down throughout Grundy County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398219, 398220, 398221, 398222, 398223, 398224, 398225, 398226, 398227, 398228, 398229, 398230, 398231, 398232, 398233, 398234, 398235.